Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 48, NWS Phoenix, AZ

July 30, 2022Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2022, 11:51 AM MST for Gila County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2022, 11:51 AM MST (18:51 UTC)
Expired
Jul 30, 2022, 4:00 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 12:00 PM MSTHEAVY RAIN 2.061 Sw Claypool, AZFROM 1050AM TO NOON, 2.06 INCHES OF RAIN FELL NEAR HIGHWAY 60 AND CALLE DE LOMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 6.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WGUS55 KPSR 301851
FFWPSR
AZC007-302300-
/O.NEW.KPSR.FF.W.0048.220730T1851Z-220730T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1151 AM MST Sat Jul 30 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 400 PM MST.

* At 1151 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen in less than 30 minutes. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Globe, Miami, Claypool, Central Heights-Midland City and 
  Inspiration.

This includes the following highways...
	AZ Route 188 between mile markers 214 and 218.
	US Highway 60 near mile marker 245...and
	between mile markers 246 and 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3343 11092 3344 11092 3347 11084 3342 11080
      3339 11086 3339 11087

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
1 follow-up statement
349 
WGUS75 KPSR 302253
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
353 PM MST Sat Jul 30 2022

AZC007-302303-
/O.EXP.KPSR.FF.W.0048.000000T0000Z-220730T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
353 PM MST Sat Jul 30 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR 
GILA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3343 11092 3344 11092 3347 11084 3342 11080
      3339 11086 3339 11087

$$

SDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 10:42 AM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 30, 10:42 AM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1042 AM MST Sat Jul 30 2022

.UPDATE...18Z Aviation Discussion...

&&

.SYNOPSIS...
Periodic chances for showers and thunderstorms will continue through
the weekend with locally heavy rainfall and isolated flooding the
greatest threats. Slightly drier air should spreads into the region
during the first part of next week resulting in the best storm
chances retreating into the mountains of eastern Arizona.
Temperatures will continue to trend below normal through the weekend
before warming closer to the seasonal average during the middle of
next week.

&&

.DISCUSSION...
The forecast area remains situated within a bifurcated weakness of
an elongated subtropical pressure ridge with anti-cyclone centers
split over the SE Conus and northern CA. Additionally, early morning
WV imagery depicts several larger easterly waves propagating through
northern Mexico while regional radar and IR imagery reveal several
smaller MCV's spinning in concert with the background flow pattern.
Coincident to this upper level flow pattern common during monsoon,
moisture levels remain quite elevated with 13-15 g/kg boundary layer
mixing ratios and PWATs near 2 inches spread across the lower
elevations. Despite somewhat poor midlevel lapse rates, this
impressive moisture profile combined with relatively cool
midtropospheric temperatures will allow for modest instability
supporting isolated to scattered storms most afternoons.

Forecast confidence remains quite low throughout the weekend given
the weak, chaotic type flow pattern, subtle forcing mechanisms, and
uncertainties regarding cloud cover and instability. While clouds
are rather abundant in morning IR imagery, coverage is less than the
past several days and areas of better instability should be quickly
realized during daytime heating. Upper divergence should also become
favorable for sustained ascent across NW AZ/S NV/SE CA between the
anti-cyclone center to the north and cyclonic easterly wave over the
northern Baja. SE Arizona should also align in another favorable
ascent area ahead of a vorticity arm sweeping northwest. Thus, storm
initiation within JTNP appears likely during the early afternoon
though a notable easterly H8-H5 mean wind should allow storms to
progress out of the CWA. Concentrated convection over higher terrain
of SE AZ may also descend towards the Phoenix metro later in the
afternoon though sustenance of organized storms into lower
elevations into the evening hours is more questionable. At this
time, a 30% POP produced by the NBM seems appropriate given the
thermodynamic profile. Regardless, given the moisture content, any
storms today will continue to carry the threat of heavy downpours
and localized flash flooding.

Thunderstorm chances and coverage Sunday may be modulated more by
activity and debris carried over from Saturday night versus any
particular forcing mechanism. There is a multitude of evidence among
HREF membership and forecast soundings of lingering elevated showers
and extensive cloud cover Sunday morning though much of the CWA. As
has frequently been the case, these locations of persistent clouds
will inhibit future afternoon convective development; yet on the
other hand, several breaks in the clouds will likely promote focused
areas of storm formation. Most CAMs have little activity impacting
lower elevations with only isolated to scattered activity in higher
terrain. Nevertheless, moisture will still be plentiful so cannot
discount storms just about anywhere given the proper mesoscale
support.

Global models remain in good agreement consolidating and
strengthening H5 ridging across eastern AZ/western NM during the
first half of next week. Expansive H5 heights around 594dm settling
over the region will deflect easterly waves into northern Mexico
while incorporating somewhat drier air into the atmospheric column.
While this type of pattern will not completely scour away moisture,
mixing ratios closer to 10-11 g/kg and PWATs falling to 1.50 inches
will be introduced allowing greater inhibition to grow over lower
elevation communities. Mandated NBM POPs bleed some modest POPs into
the Phoenix metro through the early part of the week, but all
indications suggest a few days where storms remain relegated to
higher terrain areas. During the latter half of the week, high
pressure ridging will likely shift northeast into the Midwest
allowing easterly flow and shortwaves to migrate back into southern
AZ. While details will certainly change over time, there is evidence
of at least one robust easterly wave aggressively punching into the
forecast area with numerous storms during the end of next week.

&&

.AVIATION...Updated at 1735Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Main aviation weather concern through this evening will be the
potential for thunderstorm activity to directly affect the area
terminals. In the meantime, winds through late afternoon will be
from west with speeds of around 10 kts, with occasionally a few
higher gusts. Thereafter, will be monitoring the potential for
thunderstorms developing across SE Arizona to make its way into
the area between 01-03z. There is now ~50% chance of winds
exceeding 30 kts along with areas of blowing dust as well as heavy
rainfall reducing visibilities to MVFR or less conditions. After
the storms exit the area, conditions will improve with light
easterly winds prevailing through the overnight into the morning
hours of Sunday, with variable directions possible at times. There
are indications amongst some guidance of the potential for
another round of activity affecting the terminals early Sunday
morning, however, confidence is low at this time for TAF mention
and could be included in subsequent TAF packages if confidence
increases.

Southeast California/Southwest Arizona including KIPL and KBLH:

IPL: No aviation concerns expected through the period, with
southeasterly winds around 10 kts prevailing. SCT-BKN cloud bases
remaining above 10 kft can be expected.

BLH: VCSH can be expected through the mid-afternoon hours with
conditions improving thereafter. Winds will remain from a
southerly direction around 10 kts, however, some occasionally
higher gusts along with some lower CIGS/VIS are possible from
showers in the vicinity.

&&

.FIRE WEATHER...
Abundant moisture will persist across the area through the weekend
with only modest drying during the first half of next week. Overall,
the fire threat will remain low with periodic chances for wetting
rainfall, particularly over eastern districts. Minimum humidity
levels will remain somewhat elevated mostly ranging from 20-30%,
except 30-40% over higher terrain of eastern areas. Recovery will
vary widely between 30-90% depending on thunderstorm and rainfall
locations.  Winds will generally remain light with some occasional
afternoon upslope gusts, and isolated stronger gusts near any
stronger thunderstorms.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...18
AVIATION...Lojero
FIRE WEATHER...18

In the hours before

Special weather statement, Jul 30, 11:44 AM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1144 AM MST Sat Jul 30 2022

AZZ558-562-563-301915-
Southeast Gila County AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
1144 AM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of Gila County through
1215 PM MST...

At 1143 AM MST, Doppler radar was tracking a strong thunderstorm over
Miami, or near Globe. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 240 and 251.
AZ Route 188 between mile markers 214 and 221.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3334 11093 3347 11099 3348 11098 3352 11077
      3336 11077
TIME...MOT...LOC 1843Z 174DEG 1KT 3342 11086

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:24 PM MSTSpecial Weather StatementPSRGila36 min
Jul 29, 7:15 PM MSTSpecial Weather StatementPSRGila30 min
Jul 29, 8:29 PM MSTSpecial Weather StatementPSRGila31 min
Jul 29, 9:10 PM MSTSpecial Weather StatementPSRGila35 min
Jul 29, 9:20 PM MSTSpecial Weather StatementPSRGila25 min
Jul 29, 9:39 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 29, 11:19 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 30, 11:44 AM MSTSpecial Weather StatementPSRGila31 min
Jul 30, 12:10 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 30, 12:53 PM MSTSpecial Weather StatementPSR52 min
Jul 30, 2:36 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 30, 2:39 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 30, 2:51 PM MSTSpecial Weather StatementPSRYuma39 min
Jul 30, 3:20 PM MSTDust Storm AdvisoryPSRPinal55 min
Jul 30, 3:30 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 30, 3:30 PM MSTSpecial Weather StatementPSRGila45 min
Jul 30, 3:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 30, 3:34 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Jul 30, 3:46 PM MSTSpecial Weather StatementPSRLa Paz44 min
Jul 30, 3:59 PM MSTSpecial Weather StatementPSRPinal46 min
Jul 30, 4:11 PM MSTDust Storm WarningPSRMaricopa, Pinal64 min
Jul 30, 4:14 PM MSTSpecial Weather StatementPSRGila46 min
Jul 30, 4:19 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa4 hr
Jul 30, 4:19 PM MSTSpecial Weather StatementPSRMaricopa56 min
Jul 30, 4:26 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa49 min
Jul 30, 4:34 PM MSTAreal Flood AdvisoryPSRMaricopa16 min
Jul 30, 4:39 PM MSTSevere Thunderstorm WarningPSRPinal51 min
Jul 30, 4:43 PM MSTSpecial Weather StatementPSRGila77 min
Jul 30, 4:50 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jul 30, 4:56 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Jul 30, 4:57 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal48 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.